Alert archive / Texas / Severe Thunderstorm Warnings in 2026

Severe Thunderstorm Warning 2, NWS Brownsville, TX

March 7, 2026Zapata County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at Mar 7, 2026, 9:21 PM CST for Zapata County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 7, 2026, 9:21 PM CST (03:21 UTC)
Expired
Mar 7, 2026, 10:00 PM CST
In force
39 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Zapata County, TX

The radar

The Corpus Christi radar (KCRP), 184 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 3.4 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2026-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1719 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2026-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1719 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
910 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

468 
WUUS54 KBRO 080321
SVRBRO
TXC505-080400-
/O.NEW.KBRO.SV.W.0002.260308T0321Z-260308T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Brownsville TX
921 PM CST Sat Mar 7 2026

The National Weather Service in Brownsville has issued a

* Severe Thunderstorm Warning for...
  Northeastern Zapata County in Deep South Texas...

* Until 1000 PM CST.

* At 921 PM CST, a severe thunderstorm was located 11 miles north of
  Zapata County Airport, or 11 miles northwest of Bustamante, moving
  east at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Bustamante.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2709 9932 2719 9925 2719 9905 2700 9911
TIME...MOT...LOC 0321Z 279DEG 11KT 2713 9923 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Caceres
1 follow-up statement
356 
WWUS54 KBRO 080354
SVSBRO

Severe Weather Statement
National Weather Service Brownsville TX
954 PM CST Sat Mar 7 2026

TXC505-080404-
/O.EXP.KBRO.SV.W.0002.000000T0000Z-260308T0400Z/
Zapata TX-
954 PM CST Sat Mar 7 2026

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ZAPATA COUNTY
WILL EXPIRE AT 1000 PM CST...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, gusty
winds and heavy rain are still possible with this thunderstorm.

&&

LAT...LON 2709 9932 2719 9925 2719 9905 2700 9911
TIME...MOT...LOC 0354Z 279DEG 11KT 2712 9912 

$$

Caceres

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 5:10 PM CST, 4 hours 11 minutes earlier. Its key messages:

  • Updated at 459 PM CST Sat Mar 7 2026 Key Messages: * Much needed rainfall in the form of showers and thunderstorms will increase later this evening/tonight and persist into Sunday; greatest coverage and chances west of IH-69C and over the Northern Ranchlands. * The Storm Prediction Center (SPC) has maintained the northwestern section of Zapata County under a Slight (Level 2 of 5) Risk for severe thunderstorms, and the Northern Ranchlands and Starr County under a Marginal (Level 1 of 5) for severe thunderstorms. Large hail and damaging winds will be the primary threats. * The Weather Prediction Center (WPC) has designated all of Zapata and Jim Hogg counties and the western half of Brooks and Starr counties under a Marginal Risk (Level 1 of 4) for Excessive Rainfall for tonight in their latest Excessive Rainfall Outlook (ERO). * An enhanced pressure gradient ahead of a cool front could result in windy conditions on Tuesday; southerly winds 20-30 mph with gusts topping 40+ mph is possible and a WIND ADVISORY may be needed. * FIRE WEATHER concerns could increase behind the cool front in the Wednesday through Saturday timeframe as relative humidity (RH) values drop; trends need to be monitored. * Moderate to at times strong winds will maintain mainly moderate to adverse seas through next week. A Small Craft Advisory (SCA) may be needed at some point.
Area forecast discussion, Mar 7, 5:10 PM CST, 4 hours 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
510 PM CST Sat Mar 7 2026

...New AVIATION...

.KEY MESSAGES...
Updated at 459 PM CST Sat Mar 7 2026

Key Messages:

* Much needed rainfall in the form of showers and thunderstorms will
  increase later this evening/tonight and persist into Sunday;
  greatest coverage and chances west of IH-69C and over the Northern
  Ranchlands.

* The Storm Prediction Center (SPC) has maintained the northwestern
  section of Zapata County under a Slight (Level 2 of 5) Risk for
  severe thunderstorms, and the Northern Ranchlands and Starr County
  under a Marginal (Level 1 of 5) for severe thunderstorms. Large
  hail and damaging winds will be the primary threats.

* The Weather Prediction Center (WPC) has designated all of Zapata
  and Jim Hogg counties and the western half of Brooks and Starr
  counties under a Marginal Risk (Level 1 of 4) for Excessive
  Rainfall for tonight in their latest Excessive Rainfall Outlook
  (ERO).

* An enhanced pressure gradient ahead of a cool front could result
  in windy conditions on Tuesday; southerly winds 20-30 mph with
  gusts topping 40+ mph is possible and a WIND ADVISORY may be
  needed.

* FIRE WEATHER concerns could increase behind the cool front in the
  Wednesday through Saturday timeframe as relative humidity (RH)
  values drop; trends need to be monitored.

* Moderate to at times strong winds will maintain mainly moderate to
  adverse seas through next week. A Small Craft Advisory (SCA) may
  be needed at some point.

&&

.DISCUSSION...
Issued at 211 PM CST Sat Mar 7 2026

Unseasonably warm and at times breezy conditions under a southwest
flow aloft regime will persist across Deep South Texas and the Rio
Grande Valley through the forecast period or through next week.
While mainly dry/rain-free conditions will persist, the prospects
for some much-needed rainfall in the form of showers and
thunderstorms are expected to increase later this evening/tonight
with additional opportunities possible during the early to middle
parts of next week. We'll start off this discussion talking about
the most immediate weather threats/concerns across the region
through tonight and that is 1) the continued windy conditions
through this evening and 2) the potential for showers and
thunderstorms developing later this evening/tonight, some of which
could become strong to severe in addition to producing heavy
rainfall.

As of this update, the latest GOES-19 visible satellite imagery
depicts a BKN deck of strato-cumulus clouds overhead with the
leading edge of clearing beginning to take place far west over
Zapata and Starr counties. As clearing continues to translate
eastward, expect for cloud coverage and heights to improve slightly
from this morning for a brief period this afternoon, before cloud
coverage increases and lowers in elevation once again later this
evening/tonight. An enhanced pressure gradient, driven by a weak
low/shortwave trough to our west over the Sierra Madre and high
pressure over the Gulf Waters, a low level jet (LLJ) overhead
(though not as strong as yesterday) with max speeds between 20-30
kts, combined with local topographical effects has maintained the
"Valley Wind Machine" over the region today with southerly winds
gusting as high as 30-35 mph. Expect for these winds to persist
through this afternoon before waning some later this evening after
sunset as mixing heights decrease and the LLJ shifts east over
the Gulf Waters.

Attention shifts towards the increased prospects some much needed
rainfall in the form of showers and thunderstorms later this
evening/tonight across Deep South Texas and the Rio Grande Valley.
A broad and strengthening sub-550 mb low pressure system near or
just off the Baja Peninsula has activated the southern branch jet
or sub-tropical jetstream (STJ) in what is a split-flow regime
over the Lower 48. Global deterministic models and hi-res CAMs
continue to depict showers and thunderstorms developing later this
evening/tonight. Sfc-based initiation is expected to begin
anywhere from the Sierra Madre to our western areas (i.i along
and west of IH-69C) between the hours of 6-9 PM CST. A
southeastward advancing cool front that is expected to stall just
to our north in the Corpus Christi area coupled with several mid-
upper shortwaves/energies tracking along the sub-tropical jet
overhead, and diffluence aloft will be amongst the mechanisms to
trigger the development of showers and thunderstorms during this
6-9 PM CST period.

Given the more favorable atmospheric conditions, and recent model
trends/observations, the probability, placement, coverage, and
severity of storms will be greatest along and west of IH-69C and
over the Northern Ranchlands. Mid-Lower Valley and areas
near/along the coast will be less. The greatest uncertainty will
be the downstream momentum from storms further upstream making it
further east (i.e. east of IH-69C). Capping will be a limiting
factor east of IH-69C as well. That said, for tonight, we have
categorical PoPs along and west of IH-69C and over the Northern
Ranchlands. Low-medium (20-50%) chances east of IH-69C and much of
Kenedy County.

As far as severe weather, SBCAPE values between 1,000-2,000 J/kg and
MLCAPE values between 500-1,000 J/kg are amongst some of the items
that would support the risk for thunderstorms reaching strong to
severe limits. Once again, the best coverage and chances for showers
and strong to severe storms will be west and north. That's where the
0-6km bulk shear values and Showalter values are higher, and overall
the jet dynamics are also better. Capping further to the east-
southeast may limit coverage and severity here in the mid-lower
valley towards the coast. That said, the Storm Prediction Center
(SPC) has maintained the northwestern section of Zapata County under
a Slight Risk (Level 2 of 5) for severe thunderstorms, the Northern
Ranchlands and Starr County under a Marginal Risk (Level 1 of 5)
for severe thunderstorms and the Rio Grande Valley under a general
risk for thunderstorms through tonight in it's latest SWODY1.
Large hail and damaging winds remain the primary threats.

Despite the long-term drought that's been in place, these storms
will be capable of producing heavy rainfall which can result in
localized flooding, courtesy of an increased influx of atmospheric
moisture content with precipitable water (PWAT) values ranging
between 1.5-1.8 inches. Any flooding that take place will largely
be in situations where storms are slow moving and tracking over
the same areas. The Weather Prediction Center (WPC) has designated
Zapata and the western half of Jim Hogg and Starr counties under
a Marginal Risk (Level 1 of 4) for Excessive Rainfall for tonight
in their latest Excessive Rainfall Outlook (ERO).

Despite the threat for excessive rainfall/flooding, the rain will
be seen as beneficial. It's been nearly 3 months (since mid-
December) in which we've seen rain of 0.25 inches or more across
the region. Before mid-December dating back to last October,
rainfall has been far and few in between. This dry spell that
we've been in has been quite remarkable. The latest drought
information from the U.S. Drought Monitor shows drought conditions
deepening and expanding across Deep South Texas and the Rio
Grande Valley with 71% of our county warning area (CWA) now under
a D3 (Extreme Drought) to a D4 (Exceptional Drought), with
Exceptional Drought encompassing all of Jim Hogg, most of Brooks,
eastern Zapata, and far northern Starr counties. So, the bulk of
the rain that's to come will be falling across areas that need it
the most.

According to some models, it's possible that showers and storms
will continue through the overnight tonight into Sunday morning
spreading eastward across the remainder of the area including
mid- lower valley with the potential for additional development
during the day. For Sunday, we have categorical chances for much
of Deep South Texas. Medium (40-50%) chances for Cameron County,
central/eastern Willacy County, and southeastern Kenedy County,
the barrier island, and Gulf Waters. Any storms that develop
Sunday afternoon through Sunday evening are not expected to become
severe at this time. For Sunday evening/night, we have low-
medium (20-50%) chances for much of the region (lowest east).
Categorical chances for Zapata and the western half of Jim Hogg
and Starr counties.

A reprieve from any rain takes place Monday through Tuesday. On
Tuesday, an enhanced pressure gradient ahead of an approaching cold
front will result in the return of windy conditions. South-southeast
winds 20-30 mph could gusts as high as 40-45 mph and a WIND ADVISORY
may be needed on Tuesday. Will continue to monitor these trends.
During this timeframe (early to mid next week), forecast models
and ensembles continue to advertise a formidable low pressure
system near or just off the coast of the Baja Peninsula translating
eastward across northern Mexico into Texas. As the parent energy
moves over Texas with additional impulses tracking overhead, there
could be additional chances for showers and thunderstorms early
to mid next week that we have to keep an eye on. The best chances
will be placed further to our north across central Texas due to
stronger forcing and jet dynamics. Currently, we have low-medium
(20-40%) chances. Greatest over the Northern Ranchlands and west
of IH-69C. A cold front will be associated with this low pressure
system and is progged to push through Deep South Texas in the
Wednesday-Thursday timeframe. Fire weather concerns may increase
and need to be monitored Wednesday through Saturday behind the
cool frontal passage due to lower relative humidity (RH) values.

Temperature anomalies through next week will remain above average
with positive geopotential heights and a southwest flow aloft regime
in place. High temperatures will run in the upper 80s to 90s most
days with overnight lows in the 60s/70s. The exception will be on
Sunday due to the combination of clouds, a rain-cooled atmosphere
and maybe additional chance for showers and storms. Highs on Sunday
are expected to top out in the upper 70s northwest (i.e. Zapata
County) to the mid-upper 80s along mid to lower valley. Highs will
also be lower, but still above average on Thursday and Friday behind
the cool fropa. Highs on Thursday and Friday will top out in the 80s
most places with overnight lows mainly in the 50s.

&&

.AVIATION...
(00Z TAFS)
Issued at 459 PM CST Sat Mar 7 2026

Conditions at this hour vary from broken MVFR at KBRO, broken VFR
at KHRL and clear skies at KMFE along with southeasterly winds
around 15-20 knots, with gusts to 25-30 knots at times. MVFR
ceilings are anticipated to spread across all terminals shortly
after sunrise, dropping to IFR as the night progresses, when
southeasterly winds become light to gentle. A stalling frontal
boundary develops isolated to scattered showers and thunderstorms
later tonight into Sunday morning from west to east, with PROB30s
introduced around 09Z at KMFE and 11Z and 12Z at KHRL and KBRO,
respectively, with the possibility of light to heavy rain and
gusty winds. There is an outside, or low, chance of a strong or
severe thunderstorm, or two, at KMFE, which could bring large hail
and, or isolated strong gusts of greater than 60 mph. Otherwise,
showers could continue into the day on Sunday, likely maintaining
MVFR ceilings or lower.

&&

.MARINE...
Issued at 211 PM CST Sat Mar 7 2026

Moderate to at times strong southerly winds from an enhanced pressure
gradient will maintain moderate to adverse seas (i.e. Small Craft
Exercise Caution) through next week. A brief period of Small Craft
Advisory (SCA) conditions can't be ruled out through next week. Low
to medium shower and thunderstorm chances return this weekend and
maybe again next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE             72  86  71  86 /  20  40  20  10
HARLINGEN               69  87  68  90 /  30  50  20  10
MCALLEN                 74  89  70  93 /  50  70  40  10
RIO GRANDE CITY         68  82  65  93 /  80  80  60  10
SOUTH PADRE ISLAND      72  78  72  79 /  20  30  20  10
BAYVIEW/PORT ISABEL     70  84  69  86 /  20  40  20  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

SHORT TERM...23-Evbuoma
LONG TERM....23-Evbuoma
AVIATION...65-Irish

In the hours before

Special weather statement, Mar 7, 9:13 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Brownsville TX
913 PM CST Sat Mar 7 2026

TXZ248-080400-
Zapata TX-
913 PM CST Sat Mar 7 2026

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN ZAPATA COUNTY THROUGH
1000 PM CST...

At 913 PM CST, Doppler radar was tracking a cluster of strong
thunderstorms 11 miles north of Zapata County Airport, or 12 miles
northeast of San Ygnacio, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
San Ygnacio, Bustamante, and Zapata County Airport.

This includes US Highway 83 between mile markers 752 and 754.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2727 9921 2727 9896 2726 9895 2691 9907
      2703 9944 2704 9944
TIME...MOT...LOC 0313Z 281DEG 11KT 2713 9926

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Caceres

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 8:33 PM CSTSevere Thunderstorm WarningBROZapata42 min
Mar 7, 9:13 PM CSTSpecial Weather StatementBROZapata47 min
Mar 7, 10:51 PM CSTSevere Thunderstorm WarningBROStarr, Zapata39 min
Mar 7, 11:30 PM CSTSevere Thunderstorm Warning Destructive damage threatBROStarr45 min
Mar 8, 12:08 AM CSTSevere Thunderstorm Warning Destructive damage threatBROStarr37 min
Mar 8, 12:43 AM CSTSevere Thunderstorm WarningBROHidalgo, Starr32 min
Mar 8, 12:51 AM CSTSpecial Weather StatementBROStarr24 min
Mar 8, 5:33 PM CDTAreal Flood AdvisoryBROWillacy69 min
Mar 8, 6:10 PM CDTAreal Flood AdvisoryBROCameron38 min

Nearby

Severe Thunderstorm Warnings in Texas, 2026Every severe thunderstorm warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.